I live on state disability in Los Angeles. I’m unemployed with no insurance and medication my doctor prescribed is having serious side effects she didn’t warn me of. I don’t have any immediate family and have no partner or spouse so I’m hoping someone here can offer sound advice. The situation is complicated and this diary is longwinded, but I’m hoping someone here has been on this drug or had a relative or friend who was that can tell me to do. I don’t know where else to turn.
Last summer, my doctor at the free clinic put me on disability for depression. I was having severe anxiety so she prescribed Ativan (also known as Lorezepam). I had been given Ativan before in the emergency room when I had anxiety attacks a decade ago (none since), but I knew nothing about the drug except that it calmed me down. It turns out Ativan is part of a class of drugs called benzodiazepines—often called “benzos” for short. Benzos include drugs like Xanax and Klonopin and are highly addictive. They also have dozens of serious side effects.
My doctor prescribed it to me on August 2nd. At no time did she warn me that it was addictive nor did she warn me of the side effects. She referred me to their staff psychiatrist who kept me on Ativan and added Wellbutrin to the mix—also at a minimum dose. Again, the psychiatrist did not warn me that it was addictive and what the side effects could be. I trusted both of them implicitly and assumed they would inform me of any possible danger with the drugs since they know I’m clean & sober. The last time I saw them was on January 3rd when I told them of increasing grogginess, severe muscle aches that lasted for hours and that I had started waking up early, unable to get back to sleep the month before. I said that my pulse had gotten elevated and he advised I stop the Wellbutrin, but continue the Ativan. He then told me to double the dose of Ativan so I did.
Here’s a quote from Wikipedia on Ativan…
“Lorazepam [Ativan] has relatively potent anxiolytic effects and its best-known indication is the short-term management of severe anxiety; the FDA advises against use of benzodiazepines such as Lorazepam for longer than 2–4 weeks.”They kept me on it on for 5 months until January 4th when I choose to stop taking it because I could no longer tolerate the side effects. Within 48 hours, I had a full-blown anxiety attack.
My whole body ached and my heart was racing. I spent most of the day in bed trying to get my heart to slow down, alternating doses of aspirin and ibuprofen every few hours to manage the pain. Late that night, I went to my pharmacy and used the blood pressure machine there. My pulse was 149 over 100. I checked it four times over 20 minutes and although my systolic blood pressure was elevated, my diastolic blood pressure went down below 100. I could also breathe normally. Those 2 things told me I wasn’t having a heart attack. Besides, I don’t have insurance and I didn’t want to risk thousands of dollars in medical bills for something that was a temporary condition where I believed my life wasn’t in mortal danger (though it sure felt like it).
I quickly realized it wasn’t the Wellbutrin that caused my side effects. It was the Ativan. I went online and looked Ativan up on Google. I was shocked and stunned by what I found. According to multiple sources including Wikipedia, there are literally 3 or 4 dozen side effects, some of them life-threatening such as convulsions and seizures. The risk of side effects increases when you stop cold turkey like I had. I was scared and didn’t know what to do, but was too afraid to go back on it. When I called my doctor on Monday and told her everything that happened, she said to keep taking it—but at the lower dose. I should be fine.
I was appalled and couldn’t believe what I was hearing. It didn’t match up with what I’d read online. Everything I’d read said you needed to start tapering off of it with a tapering schedule. Eventually, it is highly recommended you stop the Ativan completely after a while and switch to Valium and then start a tapering schedule with it. My doctor didn’t mention any of this and appeared to be unconcerned. Her reaction was blithe and calm, like nothing was seriously wrong. I was so angry and struggling with the side effects that I wasn’t sure what to say or do. In hindsight, I probably should have continued the Ativan, but I was angry with my doctor, afraid to take Ativan again and didn’t know who to ask for advice on what to do.
I have not taken anymore Ativan yet I continue to have serious side effects.
It’s been very up and down ever since. After that first week in January, the symptoms seemed to lessen and things got manageable. For about 2 weeks, I was okay. I slept maybe 6 or 6 ½ hours a night. The muscle aches went away, the headaches were manageable and I didn’t have any anxiety attacks. I thought everything was fine now and there would be no more problems.
After those 2 weeks, it started all over again.
February was pretty bad. Super Bowl weekend, I couldn’t sleep more than 4 hours both nights and the muscle aches, headaches and anxiety attacks were back. I was using Benadryl almost every night to help me sleep. I went back to see another doctor at the clinic since my primary doc was unavailable. It turns out he is the executive director of the clinic. They wanted to put me on Effexor, but one of the people on the benzo withdrawal websites had said that Effexor was even worse to detox from than Ativan (he also was on both). Plus, this 2nd doctor claimed I’d be just fine in 3 months. Everything I’ve read about benzo withdrawal says it can take anywhere from 6 months to a year. The doctor agreed I should not start Ativan again and he prescribed 2 mg of Valium that I could “take as needed.” Again, he didn’t give me a tapering schedule even though I had asked him to.
The information I found about benzo withdrawal conflicted with what my doctors were telling me. The week after that, the clinic called me and told me my regular doctor’s schedule had changed so they had to bump me from March 2nd to March 23rd. The Valium affects me worse than the Ativan. Some nights I can’t sleep at all. I tried using Melatonin to sleep one night and it didn’t work at all; I had to take Benadryl again to get to sleep. The clinic called me again this week and bumped my appointment all the way to May 4th.
I have kept my therapist (who I think is an MFCC in training) informed of everything that’s happened. She is very supportive and extremely knowledgeable about benzo withdrawal. But she is an intern working for free and though she’s willing to help, she’s very limited in what she can do. Yesterday, I had a bad anxiety attack while I was sitting at home resting and reading. I immediately called the clinic. They told me to take more Valium and that if things got worse, go to the emergency room. Last night, I tried to sleep without taking any Benadryl. I was up until 4:30AM and finally gave up and took 2 Benadryl. I slept a grand total of 3 hours which is down from 5 hours the previous 2 nights.
I’m asking people here because I am at the end of my rope. At this point, I feel like I’m all on my own and there is no one I can turn to. I am very scared. I try to remain calm. Writing this diary is helping soothe my frayed nerves. So far, my heart rate has been normal—I am only suffering from muscle aches, headaches and insomnia.
I know at some point I have to stop taking Benadryl to sleep, but I don’t know when. The Valium seems to make my symptoms worse so I don’t want to take that. I still have the Ativan, but I won’t allow myself to take it. During this whole ordeal, both my doctor and my psychiatrist never once warned me about benzo addiction and withdrawal. Nor did they ever warn me of all the side effects.
My therapist has helped me work through my depression; it is under control through therapy. Now, the primary issue is how my body is suffering from getting off of benzos. Has anyone here either had a loved one deal with this or been through this situation themselves? How do I get my body back to normal and be able to sleep like I did before benzos? What agency, clinic or doctor can I turn to who will guide me to full recovery from benzo withdrawal?
All I want is for my body to go back to normal, to be able to sleep normally again, to not live in fear of when the next withdrawal-induced anxiety attack will strike. I have no idea where to go for help. If my own doctors won’t help me, what do I do now?